Raymond G. Schlienger was supported by a grant from the Swiss National Science Foundation.
Antiepileptic Drug Hypersensitivity Syndrome
Version of Record online: 3 AUG 2005
Volume 39, Issue Supplement s7, pages S3–S7, July 1998
How to Cite
Schlienger, R. G. and Shear, N. H. (1998), Antiepileptic Drug Hypersensitivity Syndrome. Epilepsia, 39: S3–S7. doi: 10.1111/j.1528-1157.1998.tb01678.x
- Issue online: 3 AUG 2005
- Version of Record online: 3 AUG 2005
- Antiepileptic drugs;
- Adverse drug reaction;
Summary: : The antiepileptic drug hypersensitivity syndrome (AHS) is an adverse drug reaction associated with the aromatic antiepileptic drugs (AEDs) phenytoin (PHT), carbamazepine (CBZ), phenobarbital (PB), and primidone. The syndrome is defined by the triad of fever, skin rash, and internal organ involvement. It can also be caused by other drugs, such as sulfonamides, dapsone, minocycline, terbinafine, azathioprine, and allopurinol. Diagnosis of AHS may be difficult because of the variety of clinical and laboratory abnormalities and manifestations and because the syndrome may mimic infectious, neoplastic, or collagen vascular disorders. The incidence is approximately 1 in 3,000 exposures. AHS starts with fever, rash, and lymphadenopathy, within the fist 2–8 weeks after initiation of therapy. Internal manifestations include, among others, agranulocytosis, hepatitis, nephritis, and myostitis. AHS is associated with a relative excess of reactive oxidative metabolites of the AED. Insufficient detoxification may lead to cell death or contribute to the formation of antigen that triggers an immune reaction. Crossreactivity among PHT, CBZ, and PB is as high as 70–80%.